Results of a study of hearing loss in patients treated with short-term regimens for multidrug-resistant tuberculosis
Keywords:
Kanamycin, Bedaquiline, Ototoxicity, Sensorineural hearing loss, Side effectsAbstract
Background: According to a study conducted in Mongolia in 2014-2015, the prevalence of tuberculosis is 757 per 100,000 population. The World Health Organization has recommended a 9-12-month regimen for the treatment of MDRT since 2016, and in our country, kanamycin is being used as an injection from 2017-2021, and bedaquiline is being used as an oral drug from 2021. Aminoglycosides (AGs) can cause ototoxicity, but bedaquiline is considered by researchers to have no ototoxic effect. In our country, there has been no research on ototoxicity side effects of kanamycin injections and bedaquiline, which is the reason for conducting this research. Aim: The objective of this study was to evaluate changes in hearing in patients treated with a short-term regimen for multidrug-resistant tuberculosis. Materials and Methods: Using a prospective and retrospective cohort study design, we selected 2 groups of patients with multidrug-resistant tuberculosis diagnosed in our country between 2020 and 2022 who were injected with kanamycin and took bedaquiline according to the inclusion and exclusion criteria. In 2 groups, before the start of treatment, in the 4th month, and at end of the treatment, audiometry, complete blood count tests, and biochemical tests were performed, and the results were calculated using SPSS software. Results: Of the 23 patients studied, 17 were in the kanamycin group (n-17) and 6 were in the bedaquiline group (n-6). The average hearing threshold before and after treatment increased from 16.29dB to 22.72dB in the kanamycin group and from 17.14dB to 18.23dB in the bedaquiline group. Ototoxicity occurred in 10 (58.8%) patients in the kanamycin group and 4 (66.7%) patients in the bedaquiline group. When comparing the odds ratio (OR) between the two groups, the kanamycin group had a 1.4-fold higher risk of hearing loss than the bedaquiline group (p=0.736). Age (p value=0.049) and blood sugar level (p value=0.002) influence hearing loss. Conclusion: Both kanamycin and bedaquiline cause hearing loss, but kanamycin causes more hearing loss. Age and blood sugar are factors that increase hearing loss.
In the MNUMS Digital Library
View this article in the digital library →
Author research profiles: М.Заяа, Д.Доржмаа, О.Баатархүү, З.Хишигсүрэн
Downloads
Published
Issue
Section
License
Articles in this journal are published under the Creative Commons Attribution 4.0 International License (CC BY 4.0). Anyone may copy, distribute and adapt the work, provided the authors and the source are properly credited. Copyright remains with the authors.
